Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Quantitative estimates of unique continuation for parabolic equations and inverse initial-boundary value problems with unknown boundaries

Authors: B. Canuto, E. Rosset and S. Vessella
Journal: Trans. Amer. Math. Soc. 354 (2002), 491-535
MSC (2000): Primary 35R30; Secondary 35R25, 35R35
Published electronically: September 26, 2001
MathSciNet review: 1862557
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we obtain quantitative estimates of strong unique continuation for solutions to parabolic equations. We apply these results to prove stability estimates of logarithmic type for an inverse problem consisting in the determination of unknown portions of the boundary of a domain $\Omega$ in $\mathbb{R}^{n}$, from the knowledge of overdetermined boundary data for parabolic boundary value problems.

References [Enhancements On Off] (What's this?)

  • [AE] V. Adolfsson and L. Escauriaza, $C^{1,\alpha }$ domains and unique continuation at the boundary, Comm. Pure Appl. Math. L (1997), 935-969. MR 98m:31003
  • [Al] G. Alessandrini, Examples of instability in inverse boundary-value problems, Inverse Problems 13 (1997), 887-897. CMP 97:16
  • [AlBRV] G. Alessandrini, E. Beretta, E. Rosset, and S. Vessella, Optimal stability for inverse elliptic boundary value problems with unknown boundaries, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) XXIX (2000), 755-806. CMP 2001:10
  • [AlR] G. Alessandrini and L. Rondi, Optimal stability for the inverse problem of multiple cavities, J. Differential Equations (to appear).
  • [AlRos] G. Alessandrini and E. Rosset, The inverse conductivity problem with one measurement: bounds on the size of the unknown object, SIAM J. Appl. Math. 58 (1998), 1060-1071. MR 99j:35227
  • [BryC1] K. Bryan and L. F. Caudill, Jr., Uniqueness for a boundary identification problem in thermal imaging, Proc. Third Mississippi State Conf. Differential Equations and Computational Simulations (J. Graef et al., eds.), Electron. J. Differ. Eq. Conf. 1 (1998), 23-39. MR 2000g:35226
  • [BryC2] K. Bryan and L. F. Caudill, Jr., Stability and reconstruction for an inverse problem for the heat equation, Inverse Problems 14 (1998), 1429-1453. MR 99m:35258
  • [C] B. Canuto, Une contribution à l'etude de quelques problèmes inverses pour des equations paraboliques, Thèse de Doctorat de l'Université de Versailles (1999).
  • [CH] R. Courant and D. Hilbert, Methods of mathematical physics, Vol. I, Interscience, New York, 1962. MR 16:426a (earlier ed.)
  • [GL] N. Garofalo and F. Lin, Monotonicity properties of variational integrals, $A_{p}$ weights and unique continuation, Indiana Univ. Math. J. 35 (1986), 245-268. MR 88b:35059
  • [GT] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Springer, New York, 1983. MR 86c:35035
  • [Is1] V. Isakov, Inverse problems for partial differential equations, Springer, New York, 1998. MR 99b:35211
  • [Is2] V. Isakov, Some inverse problems for the diffusion equation, Inverse Problems 15 (1999), 3-10. MR 99j:35231
  • [ItY] S. Ito and H. Yamabe, A unique continuation theorem for solutions of a parabolic differential equation, J. Math. Soc. Japan 10 (1958), 314-321. MR 20:5958
  • [K] I. Kukavica, Quantitative uniqueness for second-order elliptic operators, Duke Math. J. 91 (1998), 225-240. MR 99a:353046
  • [LSU] O. A. Ladyzhenskaja, V. A. Solonnikov, and N. N. Ural'ceva, Linear and quasilinear equations of parabolic type, Translations of Math. Monographs 23, Amer. Math. Soc., Providence, 1968. MR 39:3159
  • [Lan] E. M. Landis, A three-spheres theorem, Soviet Math. Dokl. 4 (1963), 76-78. MR 27:443
  • [Lan-O] E. M. Landis and O. A. Oleinik, Generalized analiticity and some related properties of solutions of elliptic and parabolic equations, Russian Math. Surveys 29 (1974), no. 2, 195-212. MR 53:6089
  • [LavRS] M. M. Lavrent'ev, V. G. Romanov, and S. P. Shishatskii, Ill-posed problems of mathematical physics and analysis, Translations of Math. Monographs 64, Amer. Math. Soc., Providence, 1986. MR 87g:65003
  • [LeP] M. Lees and M. H. Protter, Unique continuation for parabolic differential equations and inequalities, Duke Math. J. 28 (1961), 369-382. MR 25:4254
  • [Li] F. H. Lin, A uniqueness theorem for parabolic equations, Comm. Pure Appl. Math. XLIII (1990), 127-136. MR 90j:35106
  • [LioM] J. L. Lions and E. Magenes, Non-homogeneous boundary value problems and applications II, Springer, New York, 1972. MR 50:2671
  • [M] C. B. Morrey, Jr., Multiple integrals in the calculus of variations, Springer, New York, 1966. MR 34:2380
  • [P] M. H. Protter, Properties of solutions of parabolic equations and inequalities, Canad. J. Math 13 (1961), 331-345. MR 27:3443
  • [V] S. Vessella, Stability estimates in an inverse problem for a three-dimensional heat equation, SIAM J. Math. Anal. 28 (1997), 1354-1370. MR 99d:35178
  • [Y] H. Yamabe, A unique continuation theorem of a diffusion equation, Annals of Mathematics 69 (1959), 462-466. MR 21:206

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35R30, 35R25, 35R35

Retrieve articles in all journals with MSC (2000): 35R30, 35R25, 35R35

Additional Information

B. Canuto
Affiliation: Laboratoire de Maths Appliquées, Université de Versailles-St. Quentin, Bâtiment Fermat 45, Avenue des États-Unis, 78035 Versailles Cedex, France

E. Rosset
Affiliation: Dipartimento di Scienze Matematiche, Università degli Studi di Trieste, Via Valerio 12/1, 34100 Trieste, Italy

S. Vessella
Affiliation: Dipartimento di Matematica per le Decisioni (DIMAD), Università degli Studi di Firenze, Via C. Lombroso 6/17, 50134 Firenze, Italy

Keywords: Parabolic equations, strong unique continuation, stability, inverse problems
Received by editor(s): September 25, 2000
Published electronically: September 26, 2001
Additional Notes: Work supported in part by MURST
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society